Minnesota, 2021Tornadoes and Damaging Wind in Minnesota, October 9, 2021
October 9, 2021 · NWS ABR · 3 events in 1 county or zone
During the evening hours, a line of storms along a boundary moved across west central Minnesota, producing 70 mph winds, locally heavy rainfall, and two tornadoes. The tornadoes did minor damage to three farmsteads.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the evening hours, a line of storms along a boundary moved across west central Minnesota, producing 70 mph winds, locally heavy rainfall, and two tornadoes. The tornadoes did minor damage to three farmsteads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Oct 9, 1:53 PM CST, 4 hours 17 minutes earlier.
Area forecast discussion, Oct 9, 1:53 PM CST, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
253 PM CDT Sat Oct 9 2021
.SHORT TERM...(This Evening through Sunday Night)
Issued at 243 PM CDT Sat Oct 9 2021
A strong upper level trough, surface low pressure system will track
northeastward across the area this evening, bringing the
potential for severe storms. Significant low level and deep layer
shear will support supercell thunderstorms, with tornadoes
possible. However, instability is lacking, 1K J/kg with SBCIN to
overcome yet in the eastern CWA. MLCAPE is higher at least, but
with some CIN remaining. That said, these CAPE values are fairly
high for the 2nd week of October. Surface dew points have
increased early this afternoon with many locations reporting low
60s. That said, a mostly cloudy sky has limited heating, with
current temps ahead of the cold front in the mid 60s, to the low
70s. As peak heating is nearing, surface temperatures may not warm
much more over the next hour. Overall, still believe there will
be enough inability, shear to support scattered severe storms,
mainly in the James River Valley and points east into MN. The
severe threat is best between 4 pm, in the James Valley, to 7-9
pm, in western MN. Several CAM a line of storms, embedded
supercells with hail, winds, and brief tornadoes transitioning
over to bowing line segments with damaging winds become the main
threat. Convection should progress northeast of the CWA by 3Z with
wrap around shower, embedded thunderstorms remaining across the
CWA throughout tonight and into the morning hours on Sunday. Light
showers may continuing over northeastern SD, western MN into the
evening hours on Sunday. Dry conditions with clearing skies can be
expected Sunday night into Monday with low dropping into the
upper 30s, to the mid 40s.
.LONG TERM...(Monday through Saturday)
Issued at 243 PM CDT Sat Oct 9 2021
The extended period will start off dry, with Monday also being the
warmest day of the period. Focus then turns to a fairly potent storm
system set to affect the region during the middle part of the week.
A surface low will track from northeast Colorado to southwest
Nebraska Tuesday, then to southwest or south central South Dakota
Tuesday night before lifting north across South Dakota Wednesday and
into North Dakota Wednesday night. This will be a fairly tightly
wrapped system and looks to bring widespread rainfall and gusty
winds to the entire CWA. Cannot rule out a rumble of thunder or two,
but for the most part, this system will just be widespread rainfall.
Temperatures will be warm enough for the precipitation to be rain,
and current indications are that a good one to two inches are
possible late Tuesday night and Wednesday. This could obviously
change should the low track change. The remainder of the extended
period (Thursday through Saturday) will be dry, with the region
under the influence of weak high pressure.
High temperatures on Monday will be mainly in the 60s, then in the
mid 50s to lower 60s Tuesday and Wednesday. 50s will be common for
highs Thursday and Friday. Saturday will see highs in the upper 50s
to lower 60s. Overnight lows will be in the 40s Monday night and
Tuesday night. Lows will range from the upper 30s west to the mid
40s east Wednesday night. Will then see cooler lows with 30s across
the entire area Thursday night and Friday night.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday Morning)
Issued at 618 AM CDT Sat Oct 9 2021
Terminals KABR,KATY,KPIR,KMBG
Widespread IFR/MVFR cigs and vsbys will continue through much of
the day, especially across northern parts of SD. Scattered showers
and thunderstorms are expected through the day and into evening
with a few severe storms possible over northeast SD this afternoon
and early evening.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&
SHORT TERM...SD
LONG TERM...Parkin
AVIATION...TDK
Hazardous weather outlook, Oct 9, 3:51 AM CST, 14 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
451 AM CDT Sat Oct 9 2021
SDZ003>005-009-010-015>017-033>037-045-048-051-101000-
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
451 AM CDT Sat Oct 9 2021 /351 AM MDT Sat Oct 9 2021/
This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.
.DAY ONE...Today and tonight.
Showers and thunderstorms can be expected across the region today. A
few storms may be on the strong side, with small hail and gusty
winds. The larger severe threat will exist across northeast South
Dakota and west central Minnesota.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MNZ039-046-SDZ006>008-011-018>023-101000-
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington-
Grant-Hamlin-Deuel-
451 AM CDT Sat Oct 9 2021
This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.
.DAY ONE...Today and tonight.
Thunderstorms are expected across northeast South Dakota and west
central Minnesota this afternoon into early evening. Strong to
severe storms are possible, with large hail up to golf ball size and
strong winds in excess of 60 or 70 mph. Heavy rain is also possible
under stronger storm cells. Today's setup also favors the potential
for a couple tornadoes near the James River valley, eastward across
the Glacial Lakes and into west central Minnesota.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.
TMT
In the hours before
Local storm report, Oct 9, 4:55 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
555 PM CDT SAT OCT 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HEAVY RAIN 4 S DEERFIELD COLONY 45.54N 98.90W
10/09/2021 M3.01 INCH EDMUNDS SD PUBLIC
RAINFALL TOTAL SO FAR TODAY.
&&
SDLocal storm report, Oct 9, 5:08 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
608 PM CDT SAT OCT 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND DMG ROSLYN 45.50N 97.49W
10/09/2021 DAY SD FIRE DEPT/RESCUE
TREES DOWN IN ROSLYN. ESTIMATED 60 TO 70 MPH
WINDS.
&&
SDLocal storm report, Oct 9, 5:17 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
617 PM CDT SAT OCT 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM FUNNEL CLOUD 2 W ORTLEY 45.34N 97.24W
10/09/2021 DAY SD PUBLIC
&&
SDLocal storm report, Oct 9, 5:30 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
630 PM CDT SAT OCT 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG BRYANT 44.59N 97.47W
10/09/2021 HAMLIN SD PUBLIC
TREE DAMAGE IN BRYANT. TIME ESTIMATED.
&&
SDLocal storm report, Oct 9, 5:31 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
631 PM CDT SAT OCT 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM HAIL 4 W HAYTI 44.66N 97.29W
10/09/2021 M1.00 INCH HAMLIN SD TRAINED SPOTTER
&&
SDLocal storm report, Oct 9, 5:39 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
639 PM CDT SAT OCT 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL 2 S THOMAS 44.73N 97.20W
10/09/2021 E1.00 INCH HAMLIN SD TRAINED SPOTTER
&&
SDTornado, Traverse
- When
- October 9, 6:10 PM CST to 6:12 PM CST
- Where
- Traverse County, 2.53 mi NW of Collis to 2.29 mi SSW of Dumont
- Rating
- EF0
- Path length
- 0.84 mi
- Path width
- 10 yd
- Reported by
- Public
- Coordinates
- 45.680, -96.460
A tornado was on the groud for just shy of one mile causing minor damage to two farmsteads. The first farm had an uprooted tree, tree branches down and sheet metal tossed around the farmyard. The second farm, which was located about one half mile to the northeast, reported damage to roof and walls of a pole barn and large tree branches broken.
Thunderstorm Wind, Traverse
- When
- October 9, 6:18 PM CST
- Where
- Traverse County, 1.69 mi SW of Dumont
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.700, -96.450
An estimated wind gust of 70 mph caused damage to a barn, including a wall and roof.
Tornado, Traverse
- When
- October 9, 6:21 PM CST to 6:23 PM CST
- Where
- Traverse County, 7.29 mi ENE of Dumont to 8.9 mi ENE of Dumont
- Rating
- EF0
- Path length
- 1.6 mi
- Path width
- 10 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 45.760, -96.290
Tornado damage was first observed to the northeast of the intersection of 620th St and 760th Ave, where a single cottonwood tree in a line of trees was snapped at the base. About a mile to the northeast on 770th Ave, another cottonwood tree had a large branch broken and sporadically scattered leaves and twigs. The tornado then damaged a farmstead where an empty grain bin was removed from the base and lofted, rolled roughly 0.4 miles. Additional metal debris was also noted along the northeast path.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Puerto Rico, October 9, 20211 death · 2 injured · 1 event
- Flash Flooding and Heavy Rain in North Carolina, October 9, 2021$250,000 · 10 events
- Hail and Damaging Winds in South Dakota, October 9, 2021$65,000 · 1.75 in hail · 8 events
- Tornado and Damaging Winds in Minnesota, October 9, 2021EF1 · 3 events
- Tornadoes and Hail in South Dakota, October 9, 2021EF0 · 13 events
- High Wind in Colorado, October 9, 202194 kt wind · 10 events
- Tornado and Damaging Winds in North Dakota, October 9, 2021EF0 · 4 events
- High Wind in Wyoming, October 9, 202153 kt wind · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, October 9, 20212 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, October 9, 20211 event
- Damaging Wind in Florida, October 9, 2021$10,000 · 55 kt wind · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, October 9, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988379, 988381, 988380.